Format

Send to

Choose Destination
Am J Ophthalmol. 1999 Apr;127(4):403-6.

Irreversible corneal decompensation in patients treated with topical dorzolamide.

Author information

1
Department of Ophthalmology, Rush Presbyterian-St Luke's Medical Center, Chicago, Illinois 60012, USA.

Abstract

PURPOSE:

To describe irreversible corneal decompensation after topical dorzolamide hydrochloride (Trusopt; Merck and Co, Inc, West Point, Pennsylvania) therapy in nine patients who had histories consistent with corneal endothelial compromise.

METHOD:

Multicenter review of patients' charts.

RESULTS:

Nine eyes of nine patients developed overt corneal decompensation after starting topical dorzolamide, a condition that did not resolve with drug cessation. This occurred after 3 to 20 weeks (mean, 7.8) of therapy. All nine patients had undergone intraocular surgery. Eight patients had undergone cataract surgery; three were aphakic and three had posterior chamber intraocular lenses. Two patients had anterior chamber intraocular lenses and also had undergone trabeculectomies. Four patients had undergone penetrating keratoplasties, each case complicated by episodes of corneal allograft rejection that were successfully treated. Two patients had asymptomatic Fuchs endothelial dystrophy. Seven patients have since undergone successful penetrating keratoplasties.

CONCLUSION:

The reports suggest that dorzolamide can cause irreversible corneal edema in a subset of glaucoma patients with endothelial compromise. The findings suggest a rationale for research into the long-term effects of dorzolamide on the corneal endothelium.

PMID:
10218692
DOI:
10.1016/s0002-9394(98)00438-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center